Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

initial side effects venlafaxine- can I take anything to get me through them?

(7 Posts)
vintagefiend Fri 25-Mar-16 15:15:44

I've been on venlafaxine for 4 weeks now and I've been very up and down (though mostly down!)
Today I hit a real low- very weepy, bleak and also starting to feel a bit agitated- insomnia last night. I also feel quite nauseous and have had some trapped wind (nice!) and I'm very fatigued.
I've been increasing my dose from an initial 37.5mg to 150mg (the latter commenced 9 or 10 days ago)
I'm hoping that what I'm experiencing are the side effects of the last increase and that these will settle- I actually feel more depressed than is my norm so I know it's the medication. I am a bit confused though because I had a period of feeling ok yesterday and the day before- is this up-and-down to be expected with venlafaxine?
Also, how to get through this? I have 10mg propranolol from some time ago- I'm wondering whether I can take this to alleviate agitation?
or maybe valium? not that i have any.
and apologies as i posted yesterday with a different concern but i don't seem to have any consistency in how i feel day to day.
thanks for any help xx

Clonakiltylil Fri 25-Mar-16 23:51:17

150 is quite a high dosage so you will get side effects. The constipation is part of it. Have a look at your leaflet; I found that I needed to refer to it several times, just so I could reassure myself that what I was experiencing was normal.
But yes, I have been a bit up and down. It works better than anything else out there for me, though.
I'd give it a bit longer- it won't be a miracle cure - none of them do that.

vintagefiend Sat 26-Mar-16 19:53:17

thanks clonakiltylil- appreciate you getting back to me. I must admit, the depression i've felt on venlafaxine has been worse than my actual depression! in fact, i've tried so many things: hormonal preparations, antidepressants over the last year that i have completely lost sight of my baseline- i have a feeling that i might actually be better off discontinuing everything (carefully) and seeing where i'm at. like you say- no miracle cure (though i appreciate that ven can be very good) i know i prob should give it a bit longer but my gut feeling is that venlafaxine is not for me and maybe i need to stop mucking about!! thanks again x

mmmm67 Sat 26-Mar-16 22:11:48

It has been best of everything for me, and I haven't found effects too bad. But should be working by now. Be really careful when you come off though. It is horrible for a week but then gets better fairly quickly. Take care.

SooBee61 Mon 28-Mar-16 16:57:03

These SNRI's (of which Venlafaxine is one) only work for 60% of the people who take them. Likewise SSRI's like Prozac.

It surprises me that GP's don't stick to the old style tricyclics like Dosulepin for treating depression. The only reasons I can think is they can cause drowsiness so best taken at night, and also they are more lethal in overdose. But if a patient is not suicidal that ought not to be a problem.

I was on low-dose Venlafaxine for (of all things) hot flushes - it didn't work!

Go back to your GP to ask about a possible change of drug. You can't help wondering what they put in these tablets!

SooBee61 Mon 28-Mar-16 17:07:06

PS. Propanolol is a beta blocker and slows the heart rate. If you take one at night it should help you go to sleep but I'd avoid during the day and FGS no booze! Some Valium would be better and if you ask GP for a low dose one to help with agitation he/she ought to oblige. It's horrible to feel agitated due to medication, can you tell I have experience of all this?!

vintagefiend Tue 29-Mar-16 16:25:36

thanks so much for replying mmmm67 and SooBee61! really, really helpful responses- you've confirmed what i suspected: it's just not working! in fact i 've never felt so bad. so now i need to get off it- i'm aware that that might not be easy and may find i need valium to withdraw. i think i'll prob give up on antideps and try to control symptoms as they arise with propranolol/valium, though may consider dosulepin if necessary- right now i feel very over antidepressants!!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now